Symplectic (-2)-spheres and the symplectomorphism group of small rational 4-manifolds

Jun Li, Tian Jun Li

Research output: Contribution to journalArticlepeer-review

3 Scopus citations


Let (X, ω) be a symplectic rational surface. We study the space of tamed almost complex structures Jω using a fine decomposition via smooth rational curves and a relative version of the infinite dimensional Alexander- Pontrjagin duality. This decomposition provides new understandings of both the variation and the stability of the symplectomorphism group Symp(X, ω) when deforming ω In particular, we compute the rank of π1(Symp(X, ω)) with X(X) ≥ 7 in terms of the number Nω of (-2)-symplectic sphere classes.

Original languageEnglish (US)
Pages (from-to)561-606
Number of pages46
JournalPacific Journal of Mathematics
Issue number2
StatePublished - 2020

Bibliographical note

Funding Information:
We appreciate useful discussions with Silvia Anjos, Martin Pinsonnault, Weiwei Wu, Weiyi Zhang. For CP2#4CP2, when [ω] is in the face M4OBC, Anjos and Eden [2019] computed the rational homotopy groups using the toric method (see Remark 4.10). Results in Section 3A overlap with results in Section 4.1 in [Zhang 2017], which are in a slightly different context. We thank the referees for their detailed and constructive comments, which greatly improved the exposition of this article. The research is supported by NSF grant DMS-1611680.

Publisher Copyright:
© 2020 Mathematical Sciences Publishers.


  • Almost complex structure
  • Lagrangian root system
  • Rational symplectic manifold
  • Symplectomorphism group


Dive into the research topics of 'Symplectic (-2)-spheres and the symplectomorphism group of small rational 4-manifolds'. Together they form a unique fingerprint.

Cite this